# SDR 7UVR2015080700368

- Difficulty date: June 18, 2015
- Submitted: August 7, 2015
- Operation: General aviation
- Aircraft: N131TS
- Make and model: Diamon DA 42
- Aircraft serial: 42073
- Engine: Austro E4
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Chain
- Part number: E4A75100000
- Part serial: E4B00170
- Condition: Failed
- Location: Engine Timing
- Part time: 1,381 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ENGINE TIMING CHAIN BROKE DURING FLIGHT.  PILOTS EXPERIENCED A POWER LOSS IN FLIGHT DOWN TO 30 PERCENT, ECU A & B FAULT CODES.  ENGINE STOPPED ROTATING AFTER LANDING ROLL OUT, AND ENGINE DOES NOT ROTATE BY HAND.  PROBABLE CAUSE IS UNKNOWN BUT THERE IS A SB THAT ENGINE CAME OUT WITH NR MSB-E4-017/1, JUNE 30, 2014 AND THEN REVISED OCT 24, 2014 STATING THAT THEY HAVE FOUND ENGINES WITH CONSIDERABLE WEAR OF THE TIMING CHAIN TENSION AT 1000 HRS AND THEN AT 500 HR AFTER.  THIS ENGINE HAD TT OF 1380.3 AND THE SB WAS COMPLIED WITH IN OCT OF 2014.  THE TENSION OF THE TIMING CHAIN WAS GOOD.  RECOMMENDATION TO PREVENT FURTHER OCCURRENCE WOULD BE POSSIBLY CHECKING THE TIMING CHAIN AFTER THE INITIAL 1000 HR TO CHECK AT EVER 100 HRS AFTER, DUE TO THE CHAIN BREAKING AT 1381.3 HRS.  ANOTHER SUGGESTION WOULD BE TO CHANGE THE CHAIN AT 1000 HRS.  THEY OBVIOUSLY, THE MFG KNOWS THAT THERE IS "CONSIDERABLE WEAR" AND IF THE ENGINE IS TO MAKE IT TO TBO AT 1800 HRS, NEED TO DO SOMETHING.
